Hail, Bottineau
- When
- June 21, 9:16 PM CST to 9:21 PM CST
- Where
- Bottineau County, 0.45 mi W of Antler
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.970, -101.280
Scattered thunderstorms tracked north and east across northwest and far north central North Dakota late in the evening of the 21st through the early morning of the 22nd. Large hail and severe thunderstorm winds, along with heavy rain, accompanied these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Scattered thunderstorms tracked north and east across northwest and far north central North Dakota late in the evening of the 21st through the early morning of the 22nd. Large hail and severe thunderstorm winds, along with heavy rain, accompanied these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 8:52 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 952 PM CDT FRI JUN 21 2013 .UPDATE... ISSUED AT 952 PM CDT FRI JUN 21 2013 CLOUDS AND CONVECTION FARTHER SOUTH APPEARED TO BE A LIMITING FACTOR FOR CONVECTION THIS EVENING. CURRENTLY THE NORTHWEST AND FAR NORTH CENTRAL APPEAR TO BE THE MAIN AREAS OF FOCUS LATE THIS EVENING ASSOCIATED WITH A WAVE LIFTING THROUGH NORTHEAST MONTANA. HAVE ADJUSTED POPS ACCORDINGLY WITH HIGHEST POPS IN THESE AREAS AND LOWER POPS ELSEWHERE. BUT WITH UNSTABLE AIRMASS REMAINING ALOFT CANNOT PULL POPS COMPLETELY. CLOUD COVER MAY LIMIT FOG DEVELOPMENT AS WELL...BUT WITH ABUNDANT MOISTURE AROUND AND NEAR ZERO TEMP/DEWPOINT SPREADS ALREADY...WILL KEEP AREAS OF FOG IN THE FORECAST ACROSS THE AREA TONIGHT INTO SATURDAY MORNING. NO CHANGES TO TEMPERATURES...OTHER THAN POPULATE WITH LATEST SIGNIFICANT WEATHER GRIDS. UPDATE ISSUED AT 721 PM CDT FRI JUN 21 2013 QUICK UPDATE FOR EVENING POPS. NORTH A LOT OF CONVECTION OVER WESTERN AND CENTRAL NORTH DAKOTA THIS EVENING. ONE AREA OF CONVECTION FIRED IN NORTHERN BURLEIGH COUNTY...BUT HAS RECENTLY DISSIPATED QUICKLY AS IT MOVED INTO A MORE STABLE ATMOSPHERE FROM WELLS COUNTY NORTHWARD. WILL TONE DOWN POPS THIS EVENING TO MAINLY SLIGHT CHANCE...EXCEPT ALONG THE FAR WEST WHERE CONVECTION HAS DEVELOPED OVER EASTERN MONTANA. FOR NOW WILL LEAVE POP CHANCES ALONE FOR THE OVERNIGHT PERIOD BUT WILL TAKE A CLOSER LOOK LATER THIS EVENING. DID HAVE SOME STRONG WINDS OVER THE FAR SOUTHEAST CWA DUE TO WAKE LOW FORMED FROM CONVECTION EARLIER OVER EASTERN SOUTH DAKOTA. WINDS HERE HAVE ALSO DIMINISHED. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 254 PM CDT FRI JUN 21 2013 FORECAST HIGHLIGHTS WILL BE POSSIBLE SEVERE CONVECTION AND HEAVY RAIN THROUGH SATURDAY. CURRENTLY...UPPER LEVEL TROUGH OVER THE WESTERN CONUS AND A RIDGE OVER THE MISSISSIPPI VALLEY RESULTS IN STRONG SOUTHWEST FLOW ALOFT ACROSS THE DAKOTAS. STRONGEST CONVECTION RIGHT NOW IS OVER SOUTH DAKOTA NEAR A STATIONARY FRONT/SFC TROUGH. EARLIER SEVERE STORMS OVER NORTH DAKOTA QUICKLY WEAKENED AFTER 18Z AS FORCING ALOFT DIMINISHED. ADDITIONAL ENERGY MOVING THROUGH THE REGION IN SOUTHWEST FLOW ALOFT STILL EXPECTED AND WILL MAINTAIN CURRENT THUNDERSTORM PROBABILITIES AS IS FOR NOW. BEST CHANCE FOR SEVERE WEATHER WILL CONTINUE TO BE FROM SOUTHWEST ND NORTHEAST INTO THE SOUTHERN DEVILS LAKE BASIN WHERE THE BEST 0-6KM WIND SHEAR AND INSTABILITY WILL BE COLOCATED. STORMS WILL EVENTUALLY DISSIPATE SOUTH TO NORTH TONIGHT AS FORCING MOVES NORTH INTO CANADA. EXPECT REDEVELOPMENT OF LOW STRATUS AND FOG WEST AND CENTRAL TONIGHT. REDEVELOPMENT OF CONVECTION ON SATURDAY AS ADDITIONAL WAVES ADVECT THROUGH THE NORTHERN PLAINS. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 254 PM CDT FRI JUN 21 2013 UPPER TROUGH WILL TRAVERSE ACROSS NORTH DAKOTA SUNDAY WITH MORE SHOWERS AND THUNDERSTORMS. A BIT OF A BREAK SUNDAY NIGHT...BUT WITH A PROGRESSIVE SOUTHWEST FLOW PERSISTING INTO TUESDAY NIGHT...EXPECT A COUPLE MORE SHORTWAVES TO SHIFT THROUGH WITH ADDITIONAL CHANCES OF FOR SHOWERS/THUNDERSTORMS. WEDNESDAY THROUGH FRIDAY...STILL EXPECTING AN UPPER RIDGE TO DEVELOP OVER THE FOUR CORNERS DURING THE PERIOD WITH THE RIDGE AXIS AMPLIFYING INTO SOUTHERN CANADA. A COMPENSATORY NORTHWEST FLOW DEVELOPS INTO WESTERN AND CENTRAL NORTH DAKOTA THURSDAY AND FRIDAY. THERE COULD BE A COUPLE OF RIDGE TOPPERS SLIDING THROUGH RESULTING IN A CHANCE FOR SHOWERS AND THUNDERSTORMS MAINLY IN EAST CENTRAL NORTH DAKOTA...WITH THE WEST REMAINING MORE STABLE AND DRIER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 952 PM CDT FRI JUN 21 2013 VFR CEILINGS REMAIN ACROSS THE AREA AT 0230Z. WITH LITTLE CONFIDENCE IN THUNDERSTORM TIMING AND PLACEMENT DID NOT INCLUDE A MENTION OF THUNDER...EXCEPT FOR A AT WILLISTION LATE THIS EVENING. WILL NEED TO MONITOR AT KDIK AND KMOT LATE THIS EVENING FOR A POSSIBLE MENTION OF THUNDER. THINKING OTHER TAF SITES SHOULD BE GOOD THROUGH THE EVENING WITH NO MENTION OF THUNDER. DID BRING MVFR-IFR CEILINGS TO ALL TAF SITES AFTER 06Z AND THROUGH AROUND 16-18Z SATURDAY WITH ABUNDANT LOW LEVEL MOISTURE AROUND. THEN VFR AT ALL TAF SITES AFTER 18Z SATURDAY. && .HYDROLOGY... ISSUED AT 254 PM CDT FRI JUN 21 2013 WILL MAINTAIN THE FLASH FLOOD WATCH AS IS WITH CONTINUED CHANCES FOR STRONG TO SEVERE THUNDERSTORMS NOW THROUGH SUNDAY...WITH ADDITIONAL HEAVY RAINFALL POSSIBLE FOR THOSE LOCATIONS THAT HAVE SEEN SIGNIFICANT RAINFALL AMOUNTS WEDNESDAY NIGHT AND THURSDAY EVENING ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY. SOILS HAVE LITTLE TO NO CAPACITY TO HOLD ADDITIONAL WATER...ENHANCING RUNOFF AND THE POTENTIAL TO AGGRAVATE THE ONGOING OVERLAND FLOODING ACROSS THE AREA. A COMPLEX OF THUNDERSTORMS WITH HEAVY RAINFALL IS POSSIBLE AGAIN SATURDAY NIGHT INTO SUNDAY. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR NDZ023-025-036-037- 046>048-050-051. && UPDATE...TWH SHORT TERM...NH LONG TERM...KS AVIATION...TWH HYDROLOGY...NH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 745 PM CDT FRI JUN 21 2013 NDZ023-025-036-037-046>048-050-051-230045- WELLS-FOSTER-KIDDER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH- DICKEY- 745 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH SUNDAY. MULTIPLE PERIODS OF THUNDERSTORMS WILL INCREASE THE CHANCE FOR FLASH FLOODING. THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. ANY STORMS THAT WOULD DEVELOP WILL CONTAIN VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SATURDAY NIGHT...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. THE SOUTHERN JAMES RIVER VALLEY IS MOST AT RISK FOR SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. NDZ004-011-012-230045- BOTTINEAU-WARD-MCHENRY- 745 PM CDT FRI JUN 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA. .DAY ONE...TONIGHT RIVER FLOOD WARNINGS ARE IN EFFECT ACROSS PARTS OF NORTH CENTRAL NORTH DAKOTA. FOR DETAILS GO TO WWW.WEATHER.GOV/BIS. CLICK ON THE RIVERS AND LAKES TAB NEAR THE TOP OF THE MAIN PAGE. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. NDZ001>003-005-009-010-013-017>022-031>035-040>045-230045- DIVIDE-BURKE-RENVILLE-ROLETTE-WILLIAMS-MOUNTRAIL-PIERCE-MCKENZIE- DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK- MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 745 PM CDT FRI JUN 21 2013 /645 PM MDT FRI JUN 21 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY EXPECT ADDITIONAL THUNDERSTORMS SATURDAY AND SUNDAY...WITH HEAVY RAIN AND FLASH FLOODING POSSIBLE. SCATTERED THUNDERSTORMS ARE ALSO POSSIBLE MONDAY AND TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. TWH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 501 PM CDT FRI JUN 21 2013 NDZ035-212245- BURLEIGH ND- 501 PM CDT FRI JUN 21 2013 ...SPECIAL WEATHER STATEMENT FOR CENTRAL BURLEIGH COUNTY UNTIL 545 PM CDT... AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTHEAST OF BISMARCK. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL BURLEIGH COUNTY EAST OF BALDWIN AND SOUTH OF REGAN. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 533 PM CDT FRI JUN 21 2013 NDZ021>023-035>037-212330- BURLEIGH-KIDDER-MCLEAN-SHERIDAN-STUTSMAN-WELLS- 533 PM CDT FRI JUN 21 2013 ...SPECIAL WEATHER STATEMENT FOR NORTHERN BURLEIGH AND KIDDER COUNTIES AND SOUTHERN SHERIDAN AND WELLS COUNTIES THROUGH 630 PM CDT... AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF BALDWIN...TO REGAN...THROUGH TO 13 MILES SOUTH OF SYKESTON...MOVING NORTHWEST AT 10 MPH. PENNY SIZE HAIL...WINDS UP TO 30 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...WILL ACCOMPANY THESE STORMS. LOCATIONS IMPACTED INCLUDE... REGAN... SYKESTON... WILTON... NEW JOHNS LAKE... HURDSFIELD... HEATON... CHASELEY... BOWDON... GOODRICH... DENHOFF... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY RAINFALL CAN LEAD TO FLOODING OF LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. TARDIF-HUBER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 616 PM CDT FRI JUN 21 2013 NDZ022-023-035-036-220000- BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND- 616 PM CDT FRI JUN 21 2013 ...SLOW MOVING THUNDERSTORMS WILL BE PRODUCING VERY HEAVY RAIN OVER PARTS OF SOUTHERN WELLS...SOUTHEASTERN SHERIDAN...NORTHWEST KIDDER AND NORTHEAST BURLEIGH COUNTIES THROUGH 715 PM CDT... AT 615 PM CDT...THUNDERSTORMS WITH VERY HEAVY RAIN AND POCKETS OF SMALL HAIL WERE NORTHEAST OF BISMARCK...FROM NEAR WING...TO BOWDON...TO NEAR CATHAY. MOVEMENT WAS NORTH SLOWLY AT 10MPH. IF YOU ARE IN THIS AREA BE ALSO CAREFUL OF LIGHTNING. MOVE INSIDE UNTIL AFTER THE STORMS HAVE PASSED. MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS PROBABLE. JP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 638 PM CDT FRI JUN 21 2013 NDZ047-048-050-051-220030- DICKEY-LA MOURE-LOGAN-MCINTOSH- 638 PM CDT FRI JUN 21 2013 ...BRIEF GUSTY WINDS SOUTH OF JAMESTOWN NORTH DAKOTA THIS FRIDAY EVENING... EMERGENCY MANAGERS FROM LAMOURE AND DICKEY COUNTIES REPORTED WIND SPEEDS GUSTING FROM 40 TO 60 MPH JUST BEFORE 630 PM CDT THIS FRIDAY EVENING. THE HIGHEST WINDS LASTED ONLY A BRIEF PERIOD OF TIME. THERE WERE NO THUNDERSTORMS IN THE IMMEDIATE AREA. HOWEVER...INTENSE THUNDERSTORMS THAT MOVED THROUGH NORTHEAST SOUTH DAKOTA EARLIER WERE PUSHING STRONG WINDS INTO PARTS OF SOUTHEAST NORTH DAKOTA...THE LAMOURE AND ELLENDALE AREAS. THE HIGHEST WINDS WILL ONLY LAST A SHORT TIME AND THEN DECREASE. IF YOU ARE IN THESE AREAS AND NOTICE IT GETTING WINDY...MOVE INSIDE UNTIL IT SUBSIDES. BOATERS IN LAMOURE...DICKEY...EASTERN LOGAN...EASTERN MCINTOSH...AND SOUTHERN STUTSMAN COUNTIES SHOULD BE ALERT FOR RAPID CHANGES IN WIND SPEEDS...AND MAY WANT TO GET OFF THE WATER NOW. JP MARTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1006 PM CDT FRI JUN 21 2013 NDZ003-004-220345- BOTTINEAU ND-RENVILLE ND- 1006 PM CDT FRI JUN 21 2013 ...THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN SHERWOOD AND ANTLER... AT 1001 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 41 MILES WEST OF BOTTINEAU. THESE STORMS WERE MOVING NORTH AROUND 5 MPH. HAIL UP TO THE SIZE OF PENNIES ARE POSSIBLE WITH THESE STORMS...ALONG WITH VERY HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ANTLER... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HAMILTON
The Minot AFB radar (KMBX), 71 km away, was scanning. The volume nearest the first event began at 03:17 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind. Local standard time, as filed.
Storm total rainfall of 2.30 inches was reported. The rain fell within a one hour period. Ditches were reported full with some standing water on roads.
Large hail accompanied the strong winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457799, 457800, 457801, 457798, 457802.